Effective management of hypoglycaemia
CPD    

Effective management of hypoglycaemia

Theresa Smyth Nurse consultant in diabetes, Diabetes Centre, University Hospitals Birmingham NHS Foundation Trust, Birmingham, England

Why you should read this article:
  • » To ensure your knowledge of the signs and symptoms of hypoglycaemia and its potential effects is up to date

  • » To understand how to implement strategies to educate, support and empower patients and their families and carers to manage diabetes, and prevent and manage hypoglycaemia

  • » To count towards revalidation as part of your 35 hours of CPD, or you may wish to write a reflective account (UK readers)

  • » To contribute towards your professional development and local registration renewal requirements (non-UK readers)

Hypoglycaemia is a potentially serious complication of diabetes mellitus in which an individual’s blood glucose drops to dangerously low levels. This can cause signs and symptoms such as sweating, confusion and unusual behaviour and, if untreated, may lead to unconsciousness and death. Hypoglycaemia is a side effect of some treatments for diabetes, whereby injected insulin or oral medicines that stimulate insulin secretion cause an abnormally low blood glucose level. Nurses have an important role in educating and empowering patients and their families and carers to manage diabetes to prevent hypoglycaemia, and to initiate prompt treatment of this complication.

Nursing Standard. doi: 10.7748/ns.2018.e11235

Citation

Smyth T (2018) Effective management of hypoglycaemia. Nursing Standard. doi: 10.7748/ns.2018.e11235

Peer review

This article has been subject to external double-blind peer review and checked for plagiarism using automated software

Correspondence

Theresa.Smyth@uhb.nhs.uk

Conflict of interest

None declared

Published online: 26 July 2018

You need a subscription to read the full article